Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 385, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2008, 3:35 PM MDT for Golden Valley County, Slope County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2008, 3:35 PM MDT (21:35 UTC)
- Expired
- Aug 10, 2008, 4:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Golden Valley County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 221 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 12:46 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:36 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 10, 1:36 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 236 PM CDT SUN AUG 10 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY THE MAIN FORECAST CONCERN IS CHANCES OF THUNDERSTORMS AND ACCOMPANYING SEVERE WEATHER TONIGHT AND POSSIBLY TOMORROW. MODELS IN GENERAL AGREEMENT THROUGH THE SHORT TERM. CURRENTLY...ABUNDANT LOW LEVEL MOISTURE IN PLACE ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA THANKS TO SOUTHEASTERLY FLOW AT THE SURFACE THE PAST TWO DAYS. THE PREFRONTAL SURFACE TROUGH SITS TO OUR WEST IN EASTERN MONTANA WITH THE COLD FRONT FURTHER WEST IN CENTRAL MONTANA. ALOFT...THE RIDGE CONTINUES ITS SLOW PUSH EASTWARD TODAY. A LARGE CLOSED LOW MOVES EASTWARD AND IS CURRENTLY IN SOUTHERN BRITISH COLUMBIA AND NORTHERN WASHINGTON. DISTURBANCES CONTINUE TO KICK OUT OF THIS TROUGH AND OUT ACROSS THE NORTHERN PLAINS. EXPECT THUNDERSTORMS TO BECOME MORE NUMEROUS LATE THIS AFTERNOON INTO THIS EVENING ACROSS EASTERN MT/WESTERN NORTH DAKOTA. ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT IN CENTRAL MT LATER TODAY. AMPLE MOISTURE IS PRESENT ACROSS MUCH OF NORTH DAKOTA WITH DEW POINTS IN THE LOWER TO MID 60S. MODEL SOUNDINGS SUGGEST THAT VERY LITTLE CAP WILL BE PRESENT LATE THIS AFTERNOON. EXPECTED CAPE VALUES OF 1500 TO 2500 J/KG THIS EVENING AND LIFTED INDICES OF -4 TO -6 DEGREES. MARGINAL BULK SHEAR IS PRESENT ON THE ORDER OF 25 TO 35 KTS. EXPECT LARGE HAIL AND DAMAGING WINDS TO BE THE MAIN THREAT THIS AFTERNOON AND EVENING. HEAVY RAINFALL WILL ALSO MAKE FLASH FLOODING A CONCERN. THE COLD FRONT IS EXPECTED TO BE JUST WEST OF THE NORTH DAKOTA BY 12Z WEDNESDAY. COLD FRONT WILL SLOWLY MOVE ACROSS THE STATE EXITING CENTRAL NORTH DAKOTA AROUND 00Z TUESDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE ONGOING ACROSS MY CWA MONDAY INTO MONDAY EVENING. SPC PLACES THE MAIN SEVERE WEATHER THREAT TO OUR SOUTH. HOWEVER CAPE VALUES OF 1000 TO 2000 J/KG IS POSSIBLE WITH BULK SHEAR OF 25 TO 35 KTS MAKING SEVERE WEATHER A POSSIBILITY DURING THE DAY. HEAVY RAINFALL IS ALSO A POSSIBILITY WITH ANY THUNDERSTORMS WITH ABUNDANT MOISTURE STILL PRESENT. BEHIND THE COLD FRONT DRIER AIR WILL FILTER INTO NORTH DAKOTA BRINGING THUNDERSTORMS TO AN END ACROSS THE STATE FROM WEST TO EAST. EXPECT THUNDERSTORMS TO BE EXITING CENTRAL NORTH DAKOTA AROUND 00Z. LARGE UPPER LOW LINGERS TO OUR NORTH THROUGH THE END OF THE FORECAST PERIOD WITH THE 500 HPA RIDGE REBOUNDING SLIGHTLY DURING THIS PERIOD. TEMPERATURES WILL BE NEAR TO SLIGHT ABOVE CLIMATOLOGY THROUGH WEDNESDAY. .LONG TERM...THURSDAY THROUGH SUNDAY... THE FIRST HALF OF THE EXTENDED FORECAST PERIOD (THURSDAY AND FRIDAY) WILL CONTINUE TO BE INFLUENCED BY THE CLOSED UPPER LOW (CURRENTLY POSITIONED OVER SOUTHWEST CANADA) WHICH MOVES INTO OUR LOCAL REGION MID-WEEK. MODELS STILL HAVING DIFFICULTY WITH THE OVERALL EVOLUTION OF THIS SYSTEM...MAINLY WHERE IT TRACKS TOWARDS THE END OF THIS WORK WEEK. ENOUGH AGREEMENT AND CONSISTENCY HOWEVER TO KEEP MENTION OF POPS THURSDAY AND FRIDAY THEN DRY AFTERWARDS. OVERALL TEMPS WILL BE BELOW SEASONAL NORMS WITH SOME RECOVERY OVER THE WEEKEND. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO COME IN WAVES OVER THE NEXT 24-36 HOURS AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OVER THE NORTHERN ROCKIES PUSHES INTO THE NORTHERN PLAINS. WIDESPREAD VFR CONDITIONS SHOULD BE THE RULE TODAY AND TONIGHT...WITH INTERMITTENT MVFR CONDITIONS LIKELY NEAR THUNDERSTORMS. THAT SAID...CANNOT RULE OUT VERY HEAVY RAIN WITH THESE THUNDERSTORMS...SO IFR CONDITIONS ARE ALSO POSSIBLE AT TIMES. PREDOMINANT WINDS SHOULD REMAIN SOUTHEASTERLY THROUGH 12Z MONDAY...BEFORE SHIFTING TO MORE WESTERLY WEST TO EAST ACROSS ND MONDAY MORNING AND AFTERNOON. MOST IF NOT ALL SHOWER/THUNDER ACTIVITY SHOULD EXIT INTO THE RED RIVER VALLEY BY SUNDOWN MONDAY EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && DC/RL/NH
Hazardous weather outlook, Aug 10, 4:53 AM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 553 AM CDT SUN AUG 10 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 553 AM CDT SUN AUG 10 2008 /453 AM MDT SUN AUG 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOOK FOR SCATTERED THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS EXPECTED ON MONDAY...SOME WITH VERY HEAVY RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:11 PM MDT | Areal Flood Advisory | BIS | Bowman, Slope | 6 hr |
| Aug 9, 6:47 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 58 min |
| Aug 10, 2:56 AM MDT | Areal Flood Advisory | BIS | Stark | 4 hr |
| Aug 10, 3:34 AM MDT | Areal Flood Advisory | BIS | McKenzie | 3 hr |
| Aug 10, 4:59 AM MDT | Flash Flood Warning | BIS | Stark | 61 min |
| Aug 10, 2:08 PM MDT | Areal Flood Advisory | BIS | Stutsman | 6 hr |
| Aug 10, 2:25 PM MDT | Areal Flood Warning | BIS | Stutsman | 6 hr |
| Aug 10, 4:16 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 44 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.